Almost monotonicity formulas for elliptic and parabolic operators with variable coefficients

Norayr Matevosyan, Arshak Petrosyan

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

In this paper we extend the results of Caffarelli, Jerison, and Kenig [Ann. of Math. (2)155 (2002)] and Caffarelli and Kenig [Amer. J. Math.120 (1998)] by establishing an almost monotonicity estimate for pairs of continuous functions satisfying u± ≥ 0 Lu± ≥ -1, u+ · u_ = 0 ;in an infinite strip (global version) or a finite parabolic cylinder (localized version), where L is a uniformly parabolic operator Lu = LA,b,cu := div(A(x, s)∇u) + b(x,s) · ∇u + c(x,s)u - δsu with double Dini continuous A and uniformly bounded b and c. We also prove the elliptic counterpart of this estimate.This closes the gap between the known conditions in the literature (both in the elliptic and parabolic case) imposed on u± in order to obtain an almost monotonicity estimate.At the end of the paper, we demonstrate how to use this new almost monotonicity formula to prove the optimal C1,1-regularity in a fairly general class of quasi-linear obstacle-type free boundary problems. © 2010 Wiley Periodicals, Inc.
Original languageEnglish (US)
Pages (from-to)271-311
Number of pages41
JournalCommunications on Pure and Applied Mathematics
Volume64
Issue number2
DOIs
StatePublished - Oct 21 2010
Externally publishedYes

Fingerprint

Dive into the research topics of 'Almost monotonicity formulas for elliptic and parabolic operators with variable coefficients'. Together they form a unique fingerprint.

Cite this